Alert archive / Indiana / River Flood Warnings in 2014

River Flood Warning 10, NWS Northern Indiana

February 21, 2014Allen County, DeKalb County, Indiana; Defiance County, Ohio

NWS Northern Indiana issued this river flood warning at Feb 21, 2014, 11:58 AM EST for Allen County, DeKalb County, Indiana; Defiance County, Ohio. It took effect at Feb 22, 2014, 5:30 AM EST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Feb 21, 2014, 11:58 AM EST (16:58 UTC)
In effect from
Feb 22, 2014, 5:30 AM EST
Expired
Feb 26, 2014, 11:19 AM EST
In force
4 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Allen County, IN, DeKalb County, IN, Defiance County, OH

The radar

The Northern Indiana radar (KIWX), 71 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (OH/IN) near Newville (NVLI3). The gauge peaked at 12.17 ft at Feb 24, 2014, 6:00 PM EST.

actionminormoderate5101502/2102/2202/2302/2402/2502/2602/27
Action stage
9 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04178000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Feb 21, 6:00 AM EST, 5 hours 58 minutes earlier.

Area forecast discussion, Feb 21, 6:00 AM EST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
600 AM EST FRI FEB 21 2014

.SYNOPSIS...
ISSUED AT 340 AM EST FRI FEB 21 2014

A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN GREAT
LAKES WILL BRING SOUTHWEST WINDS GUSTING TO 45 MPH TODAY...ALONG
WITH COOLER TEMPERATURES. THERE WILL ALSO BE A CHANCE FOR LIGHT
SNOW TODAY INTO TONIGHT BUT LITTLE TO NO ACCUMULATION IS EXPECTED.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 340 AM EST FRI FEB 21 2014

RAPIDLY DEEPENING SURFACE CYCLONE...977MB AT PRESS TIME...IS
CURRENTLY LOCATED OVER NORTHERN WISCONSIN AND WILL CONTINUE TO
MOVE NORTHWARD THROUGH THE DAY. BEST POSTFRONTAL CAA HAS BEEN A
BIT DELAYED BUT IS BEGINNING TO RAMP UP ACROSS THE SOUTHERN GREAT
LAKES AND THIS IS IMPORTANT FOR TWO REASONS. STABLE CONDITIONS
NEAR THE SURFACE HAVE RESULTED IN A MORE RELAXED WIND FIELD ACROSS
THE AREA THIS MORNING BUT THAT IS EXPECTED TO CHANGE AS DIURNAL
HEATING COMMENCES AND CAA INCREASES. THIS WILL RESULT IN A DEEP
AND WELL MIXED BOUNDARY LAYER FOR MUCH OF TODAY. FORECAST
SOUNDINGS INDICATE WIND SPEEDS AT THE TOP OF THIS LAYER IN THE
45-50KT RANGE...WHICH SUPPORTS SURFACE GUSTS OF AROUND 40 KTS WITH
A FEW GUSTS TO 45 KTS POSSIBLE. THEREFORE...NO CHANGES TO WIND
FORECAST/HEADLINES NECESSARY AT THIS POINT. OTHER MAIN IMPACT OF
INCREASING CAA/MIXING DEPTHS WILL BE THE CHANCE FOR A FEW
CONVECTIVE SNOW SHOWERS IN OUR NORTHWEST. BEST CHANCES LOOK TO BE
LATER THIS MORNING AS MIDLEVEL TROUGH AXIS PASSES. RESIDUAL LOW
LEVEL MOISTURE AND CYCLONIC FLOW IN THE WAKE OF EXITING LOW WILL
GENERATE A FEW SNOW SHOWERS BUT ANY ACCUMULATIONS WILL BE VERY
LIGHT...A FEW TENTHS AT BEST...AND MAINLY IN OUR MICHIGAN COUNTIES
GIVEN SOME MODEST LAKE CONTRIBUTION FROM PARTIALLY OPEN WATERS.
AFTERNOON TEMPS WILL ALSO BE VERY SIMILAR TO CURRENT CONDITIONS IN
THE MID TO UPPER 30S. THIS WILL FURTHER LIMIT ANY
ACCUMULATIONS...ESPECIALLY ON ROADWAYS GIVEN INCREASING SUN ANGLE.
MAY EVEN SEE A BREAK IN THE CLOUDS BY LATE AFTERNOON AS VERTICALLY
STACKED LOW SHIFTS INTO ONTARIO AND DRIER AIR ADVECTS INTO THE
REGION. A WEAK SURFACE TROUGH WILL THEN PASS THROUGH THE REGION
TONIGHT...AIDED BY A RIBBON OF MIDLEVEL SHEAR VORTICITY. THIS MAY
GENERATE ANOTHER ROUND OF VERY LIGHT SNOW BUT MOISTURE IS LIMITED
AND FORCING ALOFT IS WEAK. WILL MAINTAIN LOW CHANCE POPS WITH ONLY
A FEW TENTHS OF ACCUMULATION EXPECTED.

&&

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 340 AM EST FRI FEB 21 2014

REDVLPMNT OF STG EPAC TO WRN NOAM RIDGING ERLY PD TO FOSTER EXTREME
SWD DIG OF IMPRESSIVE ARCTIC STREAM SW DISTURBANCE INTO THE NRN
LAKES TWD THE END OF THE PD. AS THIS TRANSITION ENSUES...DEEP CROSS
POLAR COMPONENT TO THE FLW TAPS INTO CORE OF EXTREME H85 TEMP
ANOMALIES OF WHICH FEED RAPIDLY SEWD W/FULL BLOWN ARCTIC INTRUSION
XPCD WED NIGHT. IN FACT H85 TEMP ANOMALIES SUGGEST RECORDS LIKELY IN
JEOPARDY THU.

OTRWS SERIES OF HARD TO DEFINE SW DISTURBANCES TO EJECT OUT SEWD
THROUGH BASE OF ERN CANADA MEAN TROUGH. MOST NOTABLE DISTURBANCE
AGAIN LOOKS TO STREAK OUT THROUGH THE SRN LAKES MON NIGHT. ADDNL
INFERRED APPEAR PROBABLE TUE NIGHT AND AGAIN WED NIGHT W/ARCTIC FNT.
AND AS IS USUAL W/SYS EMBEDDED WITHIN STEEP NW FLW...POTENTIAL
REMAINS FOR A MORE FOCUSED SYS IN LTR PDS. HWVR GIVEN OVERALL POOR
PREDICTABILITY AT THIS RANGE SIDED W/IMPLIED DRY FCST DYS5-7.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 600 AM EST FRI FEB 21 2014

RESIDUAL LOW LEVEL MOISTURE AND CYCLONIC FLOW IN THE WAKE OF
DEPARTING SURFACE CYCLONE WILL BRING MVFR CEILINGS AT BOTH
TERMINALS TODAY...ALONG WITH LIGHT SNOW SHOWERS AT KSBN. UPSTREAM
SURFACE OBSERVATIONS SHOW VISIBILITIES AS LOW AS 2SM OVER NORTHERN
ILLINOIS. THIS ACTIVITY WILL WEAKEN AS IT MOVES EAST BUT LIGHT
SNOW APPEARS LIKELY AT KSBN WITHIN THE NEXT FEW HOURS.
ACCUMULATIONS WILL BE LIGHT...A FEW TENTHS AT BEST. INCREASING CAA
AND DIURNAL MIXING IN THE PRESENCE OF A STEEP PRESSURE GRADIENT WILL
BRING AN INCREASE IN WIND SPEEDS BY LATER THIS MORNING WITH GUSTS
UP TO 45 KTS POSSIBLE BY MIDDAY. VFR CONDITIONS AND LOWER WINDS
EXPECTED BY THE EVENING AS LOW PRESSURE SLOWLY EXITS THE REGION.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 6 PM EST /5 PM CST/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MIZ077>081.

OH...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...T
AVIATION...AGD

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Feb 21, 3:56 AM EST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 AM EST FRI FEB 21 2014

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-220900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
356 AM EST FRI FEB 21 2014 /256 AM CST FRI FEB 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA...SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS OF 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED TO REDEVELOP BY MID MORNING AND PERSIST THROUGH MID
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXCESSIVE RUNOFF INTO AREA RIVERS MAY LEAD TO A BREAK UP OF ICE
ON AREA RIVERS AND INCREASE THE RISK FOR ICE JAMS AND LOCALIZED
FLOODING THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:59 PM ESTSpecial Weather StatementIWXCass, Fulton, Marshall, Miami, Pulaski, Saint Joseph and 1 more31 min
Feb 20, 8:32 PM ESTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wells43 min
Feb 20, 8:34 PM ESTSpecial Weather StatementIWXElkhart, Kosciusko, Noble26 min
Feb 20, 9:13 PM ESTSevere Thunderstorm WarningIWXAdams, Blackford, Grant, Jay, Wells47 min
Feb 21, 12:30 AM ESTRiver Flood WarningIWXAdams, Allen45 hr
Feb 21, 3:08 AM ESTRiver Flood WarningIWXHuntington, Wells7 days
Feb 21, 11:58 AM ESTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke6 days
Feb 21, 11:58 AM ESTRiver Flood WarningIWXBlackford, Huntington, Jay, Wabash, Wells71 hr
Feb 21, 11:58 AM ESTRiver Flood WarningIWXAdams, Wells5 days
Feb 21, 11:58 AM ESTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke4 days
Feb 21, 1:08 PM ESTAreal Flood WarningIWXHuntington12 hr
Feb 21, 2:56 PM ESTAreal Flood WarningIWXCass12 hr
Feb 21, 4:06 PM ESTAreal Flood WarningIWXCass24 hr
Feb 21, 4:33 PM ESTRiver Flood WarningIWXGrant, Miami, Wabash38 hr
Feb 20, 10:01 PM ESTSpecial Weather StatementIWXAllen, Putnam, Van Wert44 min
Feb 21, 12:30 AM ESTRiver Flood WarningIWXDefiance, Fulton, Williams8 days

Nearby

River Flood Warnings in Indiana, 2014River Flood Warnings in Ohio, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.